Advertisement

Piecewise Affine Functions

  • Stefan Scholtes
Chapter
Part of the SpringerBriefs in Optimization book series (BRIEFSOPTI)

Abstract

We begin this chapter with a review of some results from polyhedral theory, a subject which provides us with the necessary combinatorial tools for the analysis of piecewise affine functions. It is way beyond the scope of this section to serve as an introduction to the beautiful and rich field of polyhedral combinatorics. Instead we have confined ourselves to the mere presentation of some notions and results which we need in the subsequent sections of this chapter. We have not included proofs of results which are well accessible in standard textbooks.

References

  1. 3.
    Bartels, SG., Kuntz, L., Scholtes, S.: Continuous selections of linear functions and nonsmooth critical point theory. Nonlinear Anal. Theor. Meth. Appl. 24, 385–407 (1994)Google Scholar
  2. 6.
    Browder, FE.: Covering spaces, fibre spaces, and local homeomorphisms. Duke Math. J. 21, 329–336 (1954)MathSciNetMATHCrossRefGoogle Scholar
  3. 8.
    Chien, MJ., Kuh, ES.: Solving piecewise linear equations for resistive networks. Circ. Theor. Appl. 4, 3–24 (1976)Google Scholar
  4. 16.
    Eaves, BC., Rothblum, UG.: Relationships of properties of piecewise affine maps over ordered fields. Lin. Algebra Appl. 132, 1–63 (1990)Google Scholar
  5. 20.
    Fujisawa, T., Kuh, ES.: Piecewise-linear theory of nonlinear networks. SIAM J. Appl. Math. 22, 307–328 (1972)Google Scholar
  6. 22.
    Grünbaum, B.: Convex Polytopes. Interscience-Wiley, London (1967)MATHGoogle Scholar
  7. 26.
    Hudson, JFP.: Piecewise Linear Topology. W.A. Benjamin, Inc., New York (1969)MATHGoogle Scholar
  8. 30.
    Kojima, M., Saigal, R.: On the relationship between conditions that insure a PL mapping is a homeomorphism. Math. Oper. Res. 5, 101–109 (1980)MathSciNetMATHCrossRefGoogle Scholar
  9. 33.
    Kuhn, D., Löwen, R.: Piecewise affine bijections of \(\mathrm{I\!Rn}\), and the equations \(S{x}^{+} - T{x}^{-} = y\). Lin. Algebra Appl. 96, 109–129 (1987)Google Scholar
  10. 47.
    Murty, KG.: Linear complementarity, Linear and Nonlinear Programming. Heldermann Verlag, Berlin (1988)MATHGoogle Scholar
  11. 48.
    Ohtsuki, T., Fujisawa, T., Kumagai, S.: Existence theorems and a solutions algorithm for piecewise linear resistive networks. SIAM J. Math. Anal. 8, 69–99 (1977)MathSciNetMATHCrossRefGoogle Scholar
  12. 50.
    Palais, RS.: Natural opterations on differential forms. Trans. Am. Math. Soc. 92, 125–141 (1959)MathSciNetMATHCrossRefGoogle Scholar
  13. 53.
    Pang, JS.: Newton’s method for B-differentiable equations. Math. Oper. Res. 15, 311–341 (1990)MathSciNetMATHCrossRefGoogle Scholar
  14. 55.
    Ralph, D.: A proof of Robinson’s homeomorphism theorem for pl-normal maps. Lin. Algebra Appl. 178, 249–260 (1993)MathSciNetMATHCrossRefGoogle Scholar
  15. 56.
    Ralph, D.: On branching numbers of normal manifolds. Nonlinear Anal. Theor. Meth. Appl. 22, 1041–1050 (1994)MathSciNetMATHCrossRefGoogle Scholar
  16. 58.
    Ralph, D., Scholtes, S.: Sensitivity analysis and Newton’s method for composite piecewise smooth equations. Math. Program. 76, 593–612 (1997)MathSciNetMATHGoogle Scholar
  17. 59.
    Rheinboldt, WC., Vandergraft, JS.: On piecewise affine mappings in \(\mathrm{I\!Rn}\). SIAM J. Appl. Math. 29, 680–689 (1975)Google Scholar
  18. 60.
    Rice, JR.: A theory of condition. SIAM J. Numer. Anal. 3, 287–310 (1966)MathSciNetMATHCrossRefGoogle Scholar
  19. 61.
    Robinson, SM.: An implicit function theorem for a class of nonsmooth functions. Math. Oper. Res. 16, 292–309 (1991)MathSciNetMATHCrossRefGoogle Scholar
  20. 66.
    Robinson, SM.: Normal maps induced by linear transformations. Math. Oper. Res. 17, 691–714 (1992)MathSciNetMATHCrossRefGoogle Scholar
  21. 67.
    Rockafellar RT.: Convex Analysis. Princeton University Press, Princeton (1970)MATHGoogle Scholar
  22. 68.
    Rourke, CP., Sanderson, B.J.: Introduction to Piecewise-Linear Topology. Springer, New York (1982)Google Scholar
  23. 69.
    Samelson, H., Thrall, RM., Wesler,O.: A partition theorem for Euclidean space. Proc. Am. Math. Soc. 9, 805–907 (1958)Google Scholar
  24. 70.
    Schramm, R., On piecewise linear functions and piecewise linear equations. Math. Oper. Res. 5, 510–522 (1980)MathSciNetMATHCrossRefGoogle Scholar
  25. 71.
    Scholtes, S.: A proof of the branching number bound for normal manifolds. Lin. Algebra Appl. 246, 83–95 (1996)MathSciNetMATHCrossRefGoogle Scholar
  26. 72.
    Scholtes, S.: Homeomorphism conditions for coherently oriented piecewise affine mappins. Math. Oper. Res. 21, 955–978 (1996)MathSciNetMATHCrossRefGoogle Scholar
  27. 73.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, Chichester (1986)MATHGoogle Scholar
  28. 74.
    Schwartz, JT.: Nonlinear Functional Analysis. Gordon and Breach Science Publishers, New York (1969)MATHGoogle Scholar
  29. 77.
    Singer, I.: Best Approximation in Normed Linear Spaces by Elements of Linear Subspaces. Springer, New York (1970)MATHGoogle Scholar
  30. 78.
    Spanier, EH.: Algebraic Topology. McGraw-Hill, New York (1966)MATHGoogle Scholar
  31. 81.
    Zarantonello, EH.: Projections on convex sets in Hilbert space and spectral theory. In: Zarantonello, EH. (ed.) Contributions to Nonlinear Functional Analysis, pp. 237–424. Academic, New York (1971)Google Scholar
  32. 82.
    Ziegler, GM.: Lectures on Polytopes. Springer, New York (1994)Google Scholar

Copyright information

© Stefan Scholtes 2012

Authors and Affiliations

  • Stefan Scholtes
    • 1
  1. 1.Department of EngineeringUniversity of CambridgeCambridgeUK

Personalised recommendations